Alabama, 2011

Damaging Wind in Alabama, May 13, 2011

May 13, 2011 · NWS HUN · 1 event in 1 county or zone

A line of strong to severe thunderstorms pushed east across northern and central Alabama. A few of the line segments produced strong winds, mainly in Cullman, Marshall and DeKalb counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of strong to severe thunderstorms pushed east across northern and central Alabama. A few of the line segments produced strong winds, mainly in Cullman, Marshall and DeKalb counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 13, 8:55 AM CST, 53 minutes earlier.

Area forecast discussion, May 13, 8:55 AM CST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
955 AM CDT FRI MAY 13 2011

.UPDATE...
UPPED RAIN CHANCES EAST TO THE I-65 REGION FOR THE LATE MORNING.
RAISED HIGH TEMPS A BIT OVER NE AL.

&&

.DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUED TO MOVE
ACROSS NW ALABAMA...WITH NEWER ACTIVITY FORMING OVER THE CENTRAL
REGIONS. AS OF THIS TIME (955 AM CDT) NOT MUCH LIGHTNING ACTIVITY
WAS NOTED OVER ACROSS OUR PORTIONS OF NORTHERN ALABAMA/SOUTHERN
MIDDLE TENNESSEE. HOWEVER THIS IS SUBJECT TO CHANGE ON A VERY SHORT
ORDER. GIVEN THE INSTABILITY PRESENT ACROSS THE REGION AND THE COLD
FRONT NEARING FROM THE WEST...WE EXPECT MORE SHOWERS/STORMS TO
AFFECT THE REGION FOR THE REST OF THE MORNING AND AFTERNOON.

HAVE EXPANDED COVERAGE OF LIKELY POPS TO THE I-65 CORRIDOR GIVEN THE
SLOW SPREAD OF THE ACTIVITY OVER NW ALABAMA AND NE MISSISSIPPI...AND
THE NEWER ACIDITY OVER THE CENTRAL AREAS. AS NOTED IN THE PREVIOUS
DISCUSSION...SOME OF THE STORMS TODAY COULD BECOME STRONG TO SEVERE
WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. STORMS OVER
MISSISSIPPI HAVE BEEN SHOWING FREQUENT CLOUD TO GROUND LIGHTNING.
THIS WOULD POSE A PROBLEM FOR THOSE WORKING RECOVERY/REPAIR CAUSED
BY THE RECENT SEVERE STORM OUTBREAK. ALSO...SOMEWHAT HIGHER LOWER
LEVEL SHEAR IS PRESENT...SO CANNOT RULE OUT AN ISOLATED BRIEF
TORNADO. THIS THREAT WOULD BE HIGHER IN ASSOCIATION WITH THE COLD
FRONT PASSAGE THIS EVENING/OVERNIGHT...WHOSE SHEAR WOULD BE SOMEWHAT
TEMPERED BY SLIGHTLY COOLER TEMPS/A MORE STABLE ATMOSPHERE.

NEW UPDATES WILL BE SENT OUT SHORTLY.

&&

.AVIATION...  /12Z ISSUANCE...NO CHANGES/
VFR CONDITIONS ARE EXPECTED TO BE THE PREDOMINANT FLIGHT CATEGORY AT
BOTH TERMINALS THROUGH MOST OF THE PERIOD. HOWEVER...LOWER CIGS/VIS
WILL BE POSSIBLE LATER TODAY AS SHRA/TSRA DEVELOP ACROSS THE REGION.
TSRA MAY BEGIN TO IMPACT KMSL THIS MORNING...WITH ADDITIONAL
DEVELOPMENT EXPANDING ACROSS THE AREA THIS AFTN AND EVENING AS A COLD
FRONT PUSHES IN FROM THE WEST. BASED ON UNCERTAINTIES IN THE TIMING
OF THIS LATER ACTIVITY HAVE MAINTAINED VCTS/CB WORDING FROM THE
PREVIOUS ISSUANCE. HOWEVER...ANY STORMS THAT MAY IMPACT EITHER SITE
COULD PRODUCE LOCALIZED MVFR/IFR CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 352 AM CDT FRI MAY 13 2011/

A MID-TROPOSPHERIC TROUGH CENTERED OVER ERN KANSAS WILL MOVE EWRD
TOWARDS THE MID MISS VALLEY TODAY AND PROVIDE LARGE SCALE FORCING FOR
ASCENT IN THE TN VALLEY REGION. CHANCES FOR TSTMS REMAIN VIABLE AS
DOES A SLIGHT RISK FOR SVR THUNDERSTORMS MAINLY DURING THE AFTERNOON
AND EVENING PERIOD. COOLER WEATHER WITH INTERMITTENT SHOWERS WILL
FOLLOW FOR THE WEEKEND AND INTO EARLY NEXT WEEK AS UPR TROUGHING
DOMINATES IN THE EASTERN CONUS. AS ALWAYS...DETAILS FOLLOW BELOW.

TO THE WEST THIS MORNING...A COLD FRONT STRETCHED FROM A LOW
PRESSURE CENTER NEAR KANSAS CITY SOUTHWARD THROUGH THE OZARKS AND
INTO THE ARKLATEX. A LINE OF SHOWERS/TSTMS AHEAD OF THIS FRONT WAS
MOVING ACROSS THE MID-MISS VALLEY AND AT 3 AM WAS ENTERING WRN TN
AND NW MISS. INSTABILITY WAS SUFFICIENT TO PROMOTE STRONG/DEEP
CONVECTION AND THE ISSUANCE OF A FEW SVR TSTM WARNINGS ALONG THE
LINE IN ERN ARKANSAS SO FAR. LATEST TIMING PLACES THIS LINE OF
SHOWERS/TSTMS REACHING OUR WESTERN BORDER COUNTIES ARND 7-8 AM.
HOWEVER...AS THE LINE MOVES EWRD AND AWAY FROM THE SFC BOUNDARY AND
BETTER UPR LVL SUPPORT...IT IS EXPECTED TO WEAKEN AND BECOME LESS
ORGANIZED. SHORT TERM GUIDANCE FROM WRF/SREFS SUGGESTS MDT
CONFIDENCE THAT THE LINE WILL INDEED MAKE IT TO OUR WESTERN
BORDER...BUT MUCH LESS CONFIDENCE THAT IT WOULD REACH THE I-65
CORRIDOR BY MID-LATE MORNING. WILL GO WITH A LIKELY POP JUST INSIDE
OUR WRN BORDER THROUGH 18Z...WITH LOWER CHANCE TO SLGT CHANCE POPS
ELSEWHERE TO INDICATE EXPECTED WEAKENING WITH THE LINE OF STORMS AND
LESSER CONFIDENCE IN ITS ARRIVAL.

MID-HIGH LEVEL DEBRIS CLOUDS FROM DEEPER CONVECTION TO OUR SW-W WILL
HELP REDUCE DAYTIME HEATING TODAY...AND WILL PLAY A ROLE IN THE
EXTENT OF DESTABILIZATION IN THE WARM SECTOR AHEAD OF THE
APPROACHING FRONT. HOWEVER...EVEN IN A LOWER-BOUND TEMP FCST
SCENARIO...MID-LVL COOLING AND MID-UPR TROPOSPHERIC DIFFLUENT FLOW
SHOULD PROVIDE SUFFICIENT LIFT FOR SHOWERS/TSTMS THIS AFTERNOON.
FURTHERMORE...A MID-LVL 40-50 KT JET WILL MOVE INTO THE AREA ATOP
THE DESTABILIZING WARM SECTOR AND PROVIDE SUFFICIENT DEEP LYR SHEAR
FOR SOME STORM ORGANIZATION. STORM REDEVELOPMENT LOOKS LIKELY TO
TAKE PLACE TO OUR WEST AGAIN THIS AFTERNOON NEAR THE SFC
FRONT...WITH STORMS MOVING EWRD INTO NORTHERN AL/SOUTHERN MIDDLE TN
DURING THE AFTERNOON/EVENING. AT THIS POINT...CAPE VALUES ARND 1-2
KJ/KG APPEAR POSSIBLE IF NOT LIKELY...AND COMBINED WITH MARGINAL
DEEP LYR SHEAR WILL SUPPORT A SLIGHT RISK FOR SVR THUNDERSTORMS.
WET-BULB ZERO HEIGHTS DECREASING TO ARND 9-10KFT...INSTABILITY
THROUGH -20 TO -30C AND DEEP LYR SHEAR WILL SUPPORT A LARGE HAIL
THREAT. IN ADDITION...A PUNCH OF MID-LVL DRY AIR ATOP THE MOIST
BOUNDARY LYR WILL PROVIDE A DAMAGING WIND THREAT ESPECIALLY AS
STORMS POSSIBLY EVOLVE INTO A QLCS LATE IN THE DAY. WEAK LOW-LVL
SHEAR WILL LIMIT THE TORNADO POTENTIAL...BUT THIS MAY INCREASE
SLIGHTLY DURING THE EARLY EVENING AS SFC WINDS BACK AHEAD OF THE SFC
FRONT...AND THE LOW-LVL JET STRENGTHENS SLIGHTLY. STILL...THIS
APPEARS TO BE A MINOR THREAT AT THIS POINT.

THE FRONT APPEARS LIKELY TO CROSS THE AREA DURING THE LATE EVENING
AND INTO EARLY SATURDAY MORNING. THE SVR THREAT WILL QUICKLY
DIMINISH FROM WEST TO EAST DURING THIS PERIOD AS THE FRONT CROSSES
AND COOLER AIR BEGINS TO FILTER INTO THE AREA. MOST OF THE
CONCENTRATED SHOWER/TSTM ACTIVITY WILL COME TO AN END BY EARLY SAT
MORNING. HOWEVER...AS THE PARENT UPR LOW CROSSES DURING THE
DAY...FCST SOUNDINGS INDICATE SUFFICIENT INSTABILITY/LIFT TO
GENERATE FURTHER ACTIVITY. WILL CARRY LIKELY POPS EAST TO CHANCE
WEST TO INDICATE THE POSITION OF BETTER FORCING AHEAD OF THE UPR LOW
AXIS IN THE EAST. ELEVATED INSTABILITY MAY ALSO BE JUST SUFFICIENT
TO ALLOW FOR TSTM DEVELOPMENT IN THE POST-FRONT ENVIRONMENT.
SO...WILL CONTINUE TO CARRY AN ISOLD THUNDER MENTION FOR SATURDAY.

THE FIRST UPR TROUGH WILL EXIT THE AREA TO THE EAST LATE SAT TO BE
REPLACED BY A SECONDARY TROUGH DIGGING QUICKLY ON ITS HEELS LATE
SUNDAY INTO EARLY MON. IN THE INTERIM...A REPRIEVE FROM THE SHOWER
ACTIVITY MAY OCCUR ON SUN BUT THIS IS DEPENDENT ON THE ORIENTATION
OF THE SECONDARY TROUGH AS IT SHEARS WIDELY NW-SE. ANYWAY...MOISTURE
WILL BE RELATIVELY LIMITED IN THE DEEP TROPOSPHERIC NW FLOW REGIME.
SO...MAINLY LGT SHOWERS ARE EXPECTED IN CONJUNCTION WITH THE UPR
TROUGH. INSTABILITY NOW LOOKS VERY LIMITED BASED ON LATEST GUIDANCE
FOR MONDAY...SO THUNDER MENTION WAS REMOVED FROM FCST.
OTHERWISE...TEMPS DURING THE SUN-WED TIMEFRAME MAY AVG ARND 10-15
DEGREES BELOW NORMAL AS REINFORCING WAVES OF COOL CONTINENTAL AIR
MOVE INTO THE REGION IN NWRLY DOMINATING FLOW.

A RETURN TO WARMER CONDITIONS LOOKS IN REASONABLE AGREEMENT AMONGST
MED RANGE GUIDANCE FOR THURS AND BEYOND AS A TROUGH DIGS IN THE
WESTERN CONUS...LEADING TO DOWNSTREAM RIDGING IN THE TN/MISS VALLEY.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

UPDATED...RSB
AVIATION...AMP
DISCUSSION...KDW
Hazardous weather outlook, May 13, 4:06 AM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
506 AM CDT FRI MAY 13 2011

ALZ001>010-016-TNZ076-096-097-131815-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
506 AM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

AN AREA OF THUNDERSTORMS WILL AFFECT MAINLY NORTHWEST PORTIONS OF
ALABAMA THIS MORNING. GUSTY WINDS...SMALL HAIL...AND FREQUENT
LIGHTNING ARE POSSIBLE FROM THESE STORMS AS THEY ENTER NORTHWEST
ALABAMA BETWEEN 7 AND 8 AM. THE BEST CHANCE FOR THUNDERSTORMS THIS
MORNING WILL GENERALLY BE WEST OF A LINE FROM ARDMORE...TO
ATHENS...MOULTON...AND PHIL CAMPBELL.

THUNDERSTORM INTENSITY IS EXPECTED TO DECREASE THIS MORNING...BUT
REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED TO OCCUR THIS AFTERNOON
AHEAD OF A COLD FRONT TO OUR WEST. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE AS THEY PUSH ACROSS THE AREA DURING THE LATE AFTERNOON
AND EARLY EVENING. DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL WILL
BE THE PRIMARY THREATS WITH THESE STORMS...ALTHOUGH A BRIEF ISOLATED
TORNADO CANNOT BE RULED OUT.

THE THUNDERSTORM ACTIVITY WILL DIMINISH IN INTENSITY FROM WEST TO
EAST THIS EVENING AS A COLD FRONT MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A FEW THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY...WITH SMALL HAIL
AND OCCASIONAL LIGHTNING AS THE PRIMARY THREATS. THE BEST CHANCES FOR
THUNDERSTORM ACTIVITY WILL GENERALLY BE EAST OF A LINE FROM
LEXINGTON...TO DECATUR AND ARAB. HOWEVER...SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE THIS AFTERNOON INTO THE EARLY EVENING.

KDW

In the hours before

Special weather statement, May 13, 9:04 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1004 AM CDT FRI MAY 13 2011

ALZ016-131530-
CULLMAN-
1004 AM CDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 1030 AM
CDT...

AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF JASPER...MOVING NORTHEAST
AT 35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CRANE HILL...LOGAN.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3387 8700 3388 8701 3389 8708 3391 8709
      3392 8709 3393 8711 3394 8712 3421 8711
      3422 8699 3401 8687 3387 8698
TIME...MOT...LOC 1504Z 244DEG 29KT 3397 8730

RSB

The radar

The Birmingham radar (KBMX), 99 km away, was scanning. The volume nearest the first event began at 15:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cullman

When
May 13, 9:48 AM CST to 9:55 AM CST
Where
Cullman County, 0.9 mi SE of Hanceville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.060, -86.760

The Hanceville Police Department reported numerous trees blown down in the city, causing widespread power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321446.